Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 52, NWS Tucson, AZ

July 31, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2006, 2:40 AM MST for Pima County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2006, 2:40 AM MST (09:40 UTC)
Expired
Jul 31, 2006, 3:15 AM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 310944
FFWTWC
AZC019-311115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
240 AM MST MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHEAST PORTIONS OF THE TUCSON METRO AREA...MAINLY THE
  TANQUE VERDE AREA

* UNTIL 415 AM MST

* AT 236 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RAIN 
  GAGES INDICATED THAT BETWEEN ONE AND A HALF TO TWO AND A HALF 
  INCHES OF RAIN HAS FALLEN IN THE TANQUE VERDE AREA IN NORTHEAST 
  TUCSON SINCE 145 AM. DUE TO THE SATURARED SOILS FROM SEVERAL DAYS 
  OF RAIN...FLASH FLOODING IN LIKELY IN WASHES DRAINING INTO THE 
  TANQUE VERDE CREEK AND IN LOW WATER CROSSINGS ON REDINGTON ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3220 11073 3222 11064 3233 11064 3231 11078

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 311028
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 AM MST MON JUL 31 2006

AZC019-311115-
PIMA AZ-
326 AM MST MON JUL 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 319 AM MST...DOPPLER RADAR INDICATED THAT THE HEAVY RAIN 
CONTINUES TO PUSH SOUTH ACROSS EASTERN PIMA COUNTY. FLASH FLOODING 
IS LIKELY OCCURRING IN SEVERAL SPOTS ON THE EAST SIDE OF 
TUCSON...ESPECIALLY IN THE TANQUE VERDE AREA WHERE UP TO TWO AND A 
HALF INCHES FELL EARLIER THIS MORNING. A SECOND AREA OF CONCERN IN 
RINCON CREEK WHICH DRAINS INTO THE PANTANO WASH. OVER AN INCH AND A 
HALF FELL IN THIS AREA AND THE RIVER GAGE INDICATED A FIVE AND A 
HALF FOOT RISE IN THE WATER. THIS WALL OF WATER WILL MOVE ACROSS OLD 
SPANISH TRAIL ROAD AND THEN CONTINUE DOWNSTREAM INTO THE PANTANO 
WASH WHICH HAS SEVERAL LOW WATER CROSSINGS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3208 11068 3210 11055 3233 11064 3231 11078

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:20 PM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 8:20 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
820 PM MST SUN JUL 30 2006

.SYNOPSIS...A VERY MOIST AIR MASS AND A WEAK DISTURBANCE ROTATING
AROUND THE UPPER LOW OVER CENTRAL NEW MEXICO WILL RESULT IN MORE
SHOWERS AND THUNDERSTORMS TONIGHT. FLASH FLOODING WILL ONCE AGAIN BE
A CONCERN TONIGHT THROUGH EARLY MONDAY AS STORMS TRACK SOUTH FROM
THE RIM COUNTRY THROUGH SOUTHERN ARIZONA. THE AIR MASS OVER THE
REGION WILL BEGIN TO DRY OUT BY WEDNESDAY...WITH A RETURN TO THE
AFTERNOON AND EVENING THUNDERSTORM FORECAST TYPICAL FOR THIS TIME OF
YEAR. HIGH TEMPERATURES WILL ALSO START TO INCREASE TO MORE
SEASONABLE VALUES.
&&

.DISCUSSION...GENERALLY QUIETER OUT THERE THAN COMPARED TO 24 HOURS
AGO...HOWEVER...WHERE THERE IS ACTIVITY IS ALMOST IDENTICAL TO 24
HOURS AGO. ACTIVITY ALONG THE INTERNATIONAL BORDER HAS DIED DOWN
CONSIDERABLY...GIVEN THAT THERE WAS A GOOD DEAL OF SHOWER AND
THUNDERSTORM ACTIVITY DOWN THERE LATE THIS AFTERNOON. THE ONLY REAL
ACTIVITY ON RADAR NOW WITHIN THE CWA IS OVER CENTRAL PIMA
COUNTY...JUST SOUTHEAST OF SANTA ROSA...AND EVEN THAT IS BEGINNING
TO DIMINISH. DEWPOINTS ACROSS THE CWA ARE ALL LINGERING IN THE MID
60S...WITH TEMPERATURES SPLIT...TUS AND SAD IN THE UPPER
70S...DUG...OLS AND FHU IN THE LOWER 70S. BOTH IR SATELLITE AND
RADAR MOSAIC SHOW ACTIVITY BUILDING UP OFF THE RIM AND HEADING
SOUTHWARD...AGAIN...NEARLY IDENTICAL TO 24 HOURS AGO. THAT
SAID...WILL LIKELY SEE AN UPSWING IN ACTIVITY FOR THE OVERNIGHT
HOURS...BUT FOR NOW...A RELATIVELY QUIET EVENING.

CURRENT MODELS REALLY DO NOT SHOW A BREAK IN THIS PATTERN UNTIL
TUESDAY NIGHT AND INTO WEDNESDAY AS THE LOW OVER NEW MEXICO IS
FINALLY PUSHED EASTWARD. AS ITS ASSOCIATED MOISTURE DEPARTS...THAT
WILL NOT BE THE END OF THE RAINFALL. INSTEAD...ENOUGH MOISTURE
REMAINS TO JUST BRING US BACK TO THE STANDARD MONSOON FORECAST OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS....WITH BEST
CHANCES...AND BEST MOISTURE...IN THE EASTERN PORTION OF THE CWA.
THIS TYPE OF ACTIVITY WILL REMAIN IN PLACE FROM MIDWEEK THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

NOT EXPECTING TO MAKE ANY CHANGES TO FORECAST AT THIS TIME.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-029-030-031-033-035 UNTIL 900 AM MST MONDAY MORNING.
&&

WEATHER.GOV/TUCSON

SMR
Hazardous weather outlook, Jul 30, 1:53 PM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST SUN JUL 30 2006

AZZ019-029-030-032>035-311600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
153 PM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT THROUGH 900 AM MST MONDAY MORNING...

.DAY ONE...TONIGHT

WIDESPREAD RAINFALL THE PAST SEVERAL DAYS HAD RESULTED IN
SATURATED SOIL CONDITIONS AND RUNNING WATER IN NORMALLY DRY
WASHES AND RIVERS. THE AIR MASS ACROSS SOUTHEAST ARIZONA REMAINED
VERY MOIST. ANY RAIN SHOWERS OR THUNDERSTORMS THAT DEVELOP IN THIS
AIR MASS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY
LEAD TO FLASH FLOODING THROUGH EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FLASH FLOODING WILL DIMINISH BY MONDAY AFTERNOON
AND TUESDAY AS DRIER AIR BEGINS TO PUSH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-311600-
WESTERN PIMA COUNTY-
153 PM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

...FLASH FLOOD WATCH IS CANCELLED...

.DAY ONE...TONIGHT

HE FLASH FLOOD WATCH FOR FAR WESTERN PIMA COUNTY HAS BEEN
CANCELLED. THUNDERSTORMS WITH HEAVY RAINFALL HAVE NOT MANAGED TO
DEVELOP ACROSS FAR WESTERN PIMA COUNTY THE PAST COUPLE OF DAYS.
ALTHOUGH A FEW STORMS MAY DEVELOP IN THE AREA TONIGHT...THE THREAT
OF WIDESPREAD FLASH FLOODING WILL BE MINIMAL. THUS...THE FLASH
FLOOD WATCH HAS BEEN CANCELLED FOR WESTERN PIMA COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR FLASH FLOODING WILL DIMINISH BY MONDAY AFTERNOON
AND TUESDAY AS DRIER AIR BEGINS TO PUSH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:12 AM MSTFlash Flood WarningTWCPima63 min
Jul 31, 5:52 AM MSTFlash Flood WarningTWCCochise, Graham53 min
Jul 31, 6:11 AM MSTFlash Flood WarningTWCPima34 min
Jul 31, 7:37 AM MSTFlash Flood WarningTWCPima53 min
Jul 31, 7:47 AM MSTFlash Flood WarningTWCCochise, Graham58 min
Jul 31, 9:01 AM MSTFlood WatchTWC26 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.